Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 66, NWS Detroit, MI

August 2, 2014Oakland County, Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2014, 7:47 PM EDT for Oakland County, Wayne County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2014, 7:47 PM EDT (23:47 UTC)
Expired
Aug 2, 2014, 8:21 PM EDT
In force
34 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Oakland County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 28 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:31 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 3:31 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
331 PM EDT SAT AUG 2 2014

.SHORT TERM...TODAY AND TONIGHT

EXTENSIVE CIRROSTRATUS ASSOCIATED WITH THE UPPER LOW OVER NORTHWEST
OHIO HAS INHIBITED DESTABILIZATION OVER MOST OF THE AREA SO FAR
TODAY. AS A RESULT, COVERAGE OF CONVECTION HAS BEEN EXTREMELY
LIMITED, FOCUSED MAINLY IN THE NORTHERN THUMB WHERE SKIES HAVE BEEN
CLEAR. STUNTED DIURNAL HEATING WILL CONTINUE RESULT IN LIMITED
COVERAGE THROUGH THE EVENING, SO TRIMMED POPS BACK A BIT.

STILL, SURFACE OBS HINT AT THE POTENTIAL FOR A WEAK BAROCLINIC
RESPONSE ALONG THE WESTERN EDGE OF THE CLOUD SHIELD. THIS IS
SUPPORTED BY INCREASING CU ALONG THIS CORRIDOR AT 19Z. IN ADDITION,
THE MID-LEVEL THETA-E GRADIENT EVIDENT ON WV WORKING TOWARD THE
WESTERN CWA AT PRESS TIME WILL PROVIDE WEAK MID-LEVEL SUPPORT THAT
SHOULD BE SUFFICIENT TO GENERATE A PARTIAL COVERAGE OF SHOWERS.
INSTABILITY AROUND THE PERIPHERY OF THE CLOUD SHIELD MAY YET PRODUCE
AN ISOLATED HAIL THREAT, BUT STILL EXPECT MOST OR ALL ACTIVITY TO BE
SUB-SEVERE WITH A PRIMARY THREAT OF HEAVY RAIN DUE TO ABSENT
STEERING FLOW. UPPER FORCING WILL INITIALLY HELP ANY EVENING
ACTIVITY LINGER A BIT AFTER 00Z. HOWEVER, BOUNDARY LAYER DECOUPLING
AND BUILDING HEIGHTS AFTER 03Z WILL END ALL ACTIVITY FOR THE
REMAINDER OF THE NIGHT. PATCHY LIGHT FOG WILL ONCE AGAIN BE POSSIBLE
GIVEN FAVORABLE RADIATING CONDITIONS WHICH WILL DROP LOWS TO 55 TO
60 DEGREES IN MOST PLACES.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY

STORY REMAINS MUCH THE SAME THROUGH THE END THE WEEKEND WITH THE
VERY PERSISTENT LONG WAVE TROUGH STILL IN PLACE OVER THE EASTERN
CONUS AND GREAT LAKES. A SHORTWAVE RIDGE EMBEDDED IN THE NW FLOW
WILL BE OVER THE AREA BY SUNDAY MORNING. THIS WILL WORK WITH THE
WEAK SURFACE RIDGE IN PLACE TO MAKE FOR A PRETTY NICE DAY...AND
POTENTIALLY THE FIRST DAY IN THE LAST WEEK WITHOUT A CHANCE OF RAIN
IN THE FORECAST. THOUGH THE DAY SHOULD REMAIN DRY...WE WILL GET A
HEALTHY DOSE OF CU TO FORM IN THE AFTERNOON AS INCREASING SUBSIDENCE
HELPS CONCENTRATE THE SLIGHTLY LOWER PWATS IN THE LOWER LEVELS.
CANNOT ENTIRELY RULE OUT AN ISOLATED SHOWER DEVELOPING ALONG THE
LAKE HURON SHORELINE DUE TO A BOOST FROM THE LAKE BREEZE. WITH CAPE
MUCH LOWER AROUND 500 J/KG AND WITH SHALLOW LAKE BREEZES THE LAST
COUPLE DAYS...THE FORCING WILL NOT BE AS STRONG TO POP THESE
SHOWERS. WILL KEEP A DRY FORECAST AT THE MOMENT. MAX TEMPS WILL ONCE
AGAIN COME IN AROUND 80F AS THE RESIDENT AIRMASS HAS PROVEN OVER THE
PAST FEW DAYS...POSSIBLY RISING A DEGREE OR TWO IF SKIES DO NOT
CLOUD UP TOO FAST.

A SHORTWAVE EMBEDDED IN THE NORTHERN STREAM OF THE JET WILL TRACK
ACROSS SOUTHERN CANADA SUNDAY NIGHT. THIS WAVE WILL BE ASSOCIATED
WITH A WEAK SFC REFLECTION WHICH WILL DROP A WEAK COLD FRONT THROUGH
LOWER MI ON MONDAY. MODELS HAVE BEEN TRENDING SLOWER WITH THE
PASSAGE OF THE COLD FRONT THUS KEPT SUNDAY NIGHT DRY AS WELL WITH
THE EXCEPTION OF THE SAGINAW VALLEY TOWARD MORNING AS SOME PRECIP
MAY BLEED INTO THE AREA. SHOULD SEE SOME SCATTERED
SHOWERS/THUNDERSTORMS ALONG THE WEAK FRONT AS IT DROPS THROUGH SE MI
MONDAY AND MONDAY NIGHT WITH A BOOST IN COVERAGE IN THE AFTERNOON
DUE TO DIURNAL ENHANCEMENT.

A COLD FRONT WILL DROP SOUTHWARD ACROSS SOUTHEAST MICHIGAN ON
TUESDAY BRINGING ANOTHER CHANCE FOR RAIN AND THUNDERSTORMS TO THE
AREA. CURRENT MODEL RUNS STILL INDICATE THIS FRONT WEAKENING AS IT
TRACKS SOUTH WHICH WOULD LEAD TO A LESSER CHANCE OF RAIN. AT THIS
TIME HAVE KEPT A 45 TO 50 PERCENT CHANCE OF PRECIP ON TUESDAY. HIGH
PRESSURE WILL THEN QUICKLY BUILD INTO THE GREAT LAKES REGION AND
REMAIN SITUATED OVER THE AREA THROUGH THE END OF THE WEEK. THIS HIGH
WILL BRING DRY CONDITIONS TO SOUTHEAST MICHIGAN. HIGH TEMPERATURES
WILL REMAIN STEADY IN THE UPPER 70S AND LOWS IN THE UPPER 50S TO LOW
60S THROUGH THE EXTENDED PERIOD.

&&

.MARINE...

HIGH PRESSURE ACROSS THE CENTRAL GREAT LAKES WILL RESULT IN A WEAK
WIND FIELD AND LOW WAVE HEIGHTS THROUGH THE WEEKEND. WIDELY
SCATTERED SHOWERS/THUNDERSTORMS WILL BE POSSIBLE TODAY AND TO A
LESSER EXTENT ON SUNDAY...DESPITE THE HIGH PRESSURE. THESE
SHOWERS/THUNDERSTORMS SHOULD ORIGINATE OVER LAND AS THE MAIN FORCING
WILL BE THE LAKE BREEZE OVER THE SHORELINE COUNTIES. HIGHER CHANCES
FOR SHOWERS AND THUNDERSTORMS WILL COME MONDAY THROUGH MID WEEK AS A
WEAK COLD FRONT DROPS SLOWLY THROUGH THE REGION.

&&

.AVIATION...ISSUED 1237 PM EDT SAT AUG 2 2014

//DISCUSSION...

WEAK SURFACE PRESSURE PATTERN WILL RESULT IN VARIABLE OR
OCCASIONALLY LIGHT SOUTHERLY WINDS THROUGH EVENING. CIRROSTRATUS
ORIGINATING FROM A WAVE PASSING SOUTH OF THE AREA IS DELAYING
DIURNAL HEATING OVER SE MICHIGAN AND SUBSEQUENTLY DELAYING AFTERNOON
SHOWER AND THUNDERSTORM DEVELOPMENT. NONETHELESS...ISOLATED TO
SCATTERED SHRA/TSRA ARE EVENTUALLY EXPECTED MAINLY FOR PTK AND
POINTS SOUTH AND EAST. EXPECTATION FOR LOW COVERAGE PRECLUDES A
SPECIFIC MENTION IN THE TAF. VFR CONDITIONS AND CALM WINDS WILL HOLD
OVERNIGHT WITH POTENTIAL FOR LIGHT MVFR FOG AS SKIES CLEAR.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN CEILINGS BELOW 5000 FT TODAY.

* LOW CONFIDENCE THAT TSTORMS WILL AFFECT KDTW.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...JVC
LONG TERM....DRK/RK
MARINE.......DRK
AVIATION.....JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 2, 2:42 AM EDT, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
242 AM EDT SAT AUG 2 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-030830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
242 AM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON INTO THIS
EVENING. HEAVY RAINFALL CAN BE EXPECTED WITH SOME OF THE STORMS AS
STORM MOTION WILL BE NEARLY STATIONARY AT TIMES. IN ADDITION...A
FEW OF THE STRONGEST STORMS MAY PRODUCE MARGINALLY SEVERE HAIL OF
ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF ISOLATED TO SCATTERED THUNDERSTORMS FROM
MONDAY INTO FRIDAY NEXT WEEK...MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-030830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
242 AM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON INTO THIS
EVENING. HEAVY RAINFALL CAN BE EXPECTED WITH SOME OF THE STORMS AS
STORM MOTION WILL BE NEARLY STATIONARY AT TIMES. IN ADDITION...A
FEW OF THE STRONGEST STORMS MAY PRODUCE MARGINALLY SEVERE HAIL OF
ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF ISOLATED TO SCATTERED THUNDERSTORMS FROM
MONDAY INTO FRIDAY NEXT WEEK...MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 2, 4:17 PM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
417 PM EDT SAT AUG 2 2014

MIZ055-022100-
SANILAC-
417 PM EDT SAT AUG 2 2014

...SPECIAL WEATHER STATEMENT...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANDUSKY...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  APPLEGATE BY 445 PM EDT...
  CROSWELL BY 500 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, Aug 2, 5:01 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
501 PM EDT SAT AUG 2 2014

MIZ053-022140-
SAGINAW-
501 PM EDT SAT AUG 2 2014

...SPECIAL WEATHER STATEMENT...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAGINAW...MOVING SOUTH AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL REMAIN JUST SOUTH OF SAGINAW THROUGH 530 PM
EDT.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, Aug 2, 6:54 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
654 PM EDT SAT AUG 2 2014

MIZ070-022345-
MACOMB-
654 PM EDT SAT AUG 2 2014

...SPECIAL WEATHER STATEMENT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ROMEO...MOVING SOUTHWEST AT
15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ROMEO...              WASHINGTON...         SHELBY TOWNSHIP...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, Aug 2, 7:32 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
732 PM EDT SAT AUG 2 2014

MIZ069-076-030015-
OAKLAND-WAYNE-
732 PM EDT SAT AUG 2 2014

...SPECIAL WEATHER STATEMENT...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FERNDALE...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  FERNDALE...     HIGHLAND PARK...      HAMTRAMCK...
  HAZEL PARK...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.